Today's Veterinary Practice

JUL-AUG 2014

Today's Veterinary Practice provides comprehensive information to keep every small animal practitioner up to date on companion animal medicine and surgery as well as practice building and management.

Issue link: http://todaysveterinarypractice.epubxp.com/i/354788

Contents of this Issue

Navigation

Page 27 of 83

| TheraPeuTic uPdaTes in VeTerinary Toxicology Today's Veterinary Practice July/August 2014 26 tvpjournal.com cially when emesis induction is unproductive or con- traindicated. These toxicants typically have a narrow margin of safety or result in severe clinical signs. Table 2 outlines the indications and contraindica- tions for gastric lavage. Visit vetgirlontherun.com to view a video demonstrating how to perform gas- tric lavage. MONITORING FOR HYpERNATREMIA Hypernatremia has been anecdotally reported in poisoned patients secondary to activated charcoal (AC) administration. 4 While uncommon, second- ary hypernatremia can be severe and mimic clinical signs of worsening toxicosis. Clinical signs of atax- ia, head pressing, worsening lethargy, tremors, or obtundation may actually be due to hypernatremia rather than the toxicant. If any of these clinical signs develop, the best way to determine if a patient is hypernatremic is to imme- diately measure its serum sodium level. If the patient is receiving multiple doses of AC per day, daily sodi- um levels should always be measured. Differentiation Between Hypernatremia & poisoning Based on my experience, hypernatremia is seen more frequently in patients poisoned by certain toxi- cants—chocolate or bromethalin. Since both of these toxicants can result in clinical signs attributable to the central nervous system (eg, ataxia, agitation, tremors, seizures), it is clinically important to differ- entiate between hypernatremia and poisoning. Poisoned patients can become hypernatremic due to: • Use of salt as an emetic agent (hence, it is no longer recommended as a safe emetic agent in dogs or cats) • Dehydration due to emesis induction, which prohib- its patient's oral intake for several hours • Excessive free water loss secondary to panting (eg, secondary to stress while administering AC or excitement/agitation induced by toxin) • Other ongoing free water losses due to the toxicant (eg, vomiting, diarrhea, polyuria, polydipsia) • Administration of AC—especially when it contains a cathartic, such as sorbitol, that can result in exces- sive free water loss from the gastrointestinal (GI) tract, resulting in secondary hypernatremia. Risk factors for hypernatremia are listed in Table 3. Minimizing Risk for Hypernatremia Typically, a onetime co-administered dose of a cathar- tic, such as sorbitol, with AC is warranted in the poi- soned patient to aid in fecal expulsion of the toxicant. For patients receiving multiple doses of AC, ideally sorbitol should only be given with the first dose; addi- tional doses should not contain sorbitol. In addition: • Monitor serum sodium levels at least daily • Assess hydration status frequently • Provide appropriate fluid supplementation (IV or SC) to prevent dehydration and hypernatremia. In poisoned patients receiving IV fluids that were previously in good health, 3 main parameters should be used to assess appropriate hydration: 1. Packed cell volume (PCV)/total solids (TS): Ide- ally, patients on IV fluids should be hemodiluted down to a PCV of 35% and TS of 5 g/dL; evidence of normal PCV (45%) and TS (7 g/dL) in a patient receiving IV fluids is inappropriate as it demon- strates lack of adequate hemodilution. 2. Weight gain: Weight gain provides an easy way to assess hydration. The dehydration formula is: Percent dehydration × BWkg = Amount of mLs of IV fluid to replace. Note: the amount of mLs of IV fluid to replace is the same as anticipated weight gain (converted to kg). For example, if a 30-kg Labrador retriever is 5% dehy- drated, expected weight gain is 1.5 kg (or 1500 mL) once the patient is hydrated (hydrated weight = 31.5 kg). 3. Evidence of isosthenuria: With appropriate hemo- dilution, urine specific gravity (USG) is targeted at 1.015 to 1.018 in both cats and dogs. A USG greater than 1.025 may indicate dehydration. Risk for hypernatremia can also be minimized by use of a potent antiemetic (eg, maropitant, ondansetron, dolasetron), which helps treat any ongoing nau- sea or persistent vomiting and allows rapid return to oral water intake. For poisoned animals being managed as outpatients that have received a dose of AC, Table 3. risk Factors for development of hypernatremia in dogs & cats • dehydration • Vomiting or fasting; inability to drink • Predisposition to hyperosmolality disorders, such as chronic kidney injury, endocrine diseases (eg, diabetes mellitus, diabetes insipidus), or psychogenic polydipsia

Articles in this issue

Links on this page

Archives of this issue

view archives of Today's Veterinary Practice - JUL-AUG 2014